South Dakota, 2018

Flash Flooding in South Dakota, August 19, 2018

August 19, 2018 · NWS FSD · 6 events in 2 counties and zones

Thunderstorms formed along the fringes of an area of upper-level low pressure drifting across southern Nebraska during the afternoon. Nearly saturated lapse rates through a deep layer promoted heavy rainfall from storms, which drifted northwest across the Sioux Falls metro area late in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms formed along the fringes of an area of upper-level low pressure drifting across southern Nebraska during the afternoon. Nearly saturated lapse rates through a deep layer promoted heavy rainfall from storms, which drifted northwest across the Sioux Falls metro area late in the afternoon. Two cells merged across southwest Sioux Falls and produced excessive rainfall along with widespread flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 19, 1:17 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 19, 1:17 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
217 PM CDT Sun Aug 19 2018

.SHORT TERM...(This evening through Monday)
Issued at 216 PM CDT Sun Aug 19 2018

Upper level low pressure was deepening over the Western High Plains
early this afternoon. This was spreading deeper moisture northward
into the area. A more widespread rainfall will struggle a bit to
move northeast into drier air but most locations should see some
rainfall. Some of the heavier rainfall will be near Interstate 29
this afternoon. As low pressure deepens over northwest MO and
southwest IA tonight the more organized area of rain and
thunderstorms should develop across northwest IA. Right now not
expecting any flash flooding issues as the model soundings hinting
that as the low pressure deepens to the south a stronger northeast
flow in the low levels could advect some of that drier air back into
the region and and keep rainfall rates at a moderate to lower end
heavy rate. Will still need to watch out in these areas though as
the environment does support heavier rainfall and if the drier air
is not as deep then heavier rates will be possible.

During the afternoon a few funnel clouds will be possible with
surface to 3 km CAPE values around 175 J/kg and fairly low LFC
heights. With very weak wind shear any funnels that could touch down
would be very brief and difficult if not impossible to detect on
radar.

The effects of the low pressure will be slow to shift east on Monday
and areas east of Interstate 29 may be a bit wet for the morning.
Clouds will also be a bit slower to exit and will limit afternoon
temperatures. Will have the warmest readings in central SD, the mid
70s, while parts of northwest IA and southwest MN may only reach the
upper 60s.

.LONG TERM...(Monday night through Sunday)
Issued at 216 PM CDT Sun Aug 19 2018

With the exception of Thursday night, Monday night through next
weekend looks to be mostly dry. A fast moving system will swing
through on Thursday and could linger into Friday. It's a bit far
out to be too concerned but a few severe storms will be possible
so will be a time frame to watch out for. Otherwise looks like a
warming trend through the period with temperatures at or slightly
above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1230 PM CDT Sun Aug 19 2018

Showers and isolated thunderstorms will continue to spread
northward into the area this afternoon, becoming widespread
into the evening hours. Low-end VFR to MVFR conditions are
expected for most of the period. Behind the frontal boundary, MVFR
ceilings are expected to prevail for the remainder of the TAF
period, along with gusty north/northeast winds.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...05
Hazardous weather outlook, Aug 19, 3:43 AM CST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
443 AM CDT Sun Aug 19 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-200945-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
443 AM CDT Sun Aug 19 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will gradually expand in coverage today,
becoming more numerous from west to east late today and tonight.
Severe weather is not expected, but pockets of heavy rainfall
could dot the area under slow moving or training showers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and a few thunderstorms will gradually subside on Monday
from west to east. Severe weather is not expected. Overall, the
low pressure system causing the rainfall will likely produce a
widespread average of three quarters, to inch and a half of
rainfall over the area through Monday. However locally heavier
amounts of 2 to 4 inches could certainly occur where showers
would happen to redevelop over the same locations. Therefore stay
alert for possible future statements or warnings once these areas
are refined.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed but rainfall amounts
are welcome.

In the hours before

Special weather statement, Aug 19, 2:28 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
328 PM CDT Sun Aug 19 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-SDZ040-055-056-061-062-066-067-071-192230-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Brookings-Lake-Moody-McCook-
Minnehaha-Turner-Lincoln SD-Union-
328 PM CDT Sun Aug 19 2018

Scattered thunderstorms forming near the I-29 corridor may
produce brief funnel clouds through sunset. Any funnel clouds that
develop are expected to be weak and are unlikely to touch the
ground. However if you feel your safety is threatened please seek
shelter.

The radar

The Sioux Falls radar (KFSD), 10 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
August 19, 3:26 PM CST
Where
Lincoln County, 2.5 mi SSE of Sioux Falls to 2.3 mi SSE of Sioux Falls
Cause
Heavy Rain
Reported by
Public
Coordinates
43.498, -96.707

Water reported over curb height, with up to a foot of water over the road.

Flash Flood, Minnehaha

When
August 19, 3:37 PM CST
Where
Minnehaha County, 0.21 mi NW of South Sioux Falls to 0.18 mi SSW of South Sioux Falls
Cause
Heavy Rain
Reported by
Public
Coordinates
43.522, -96.753

Water flowing quickly down roads and over curbs.

Flash Flood, Lincoln

When
August 19, 3:41 PM CST
Where
Lincoln County, 2.89 mi SSE of Sioux Falls to 2.95 mi SSE of Sioux Falls
Cause
Heavy Rain
Reported by
Public
Coordinates
43.490, -96.712

Reports and pictures in social media of cars stalled with water partially covering headlights.

Flash Flood, Minnehaha

When
August 19, 3:58 PM CST
Where
Minnehaha County, 2.16 mi WSW of South Sioux Falls to 2.03 mi WSW of South Sioux Falls
Cause
Heavy Rain
Reported by
Public
Coordinates
43.513, -96.792

Water over the curb at the intersection of 45th St. and Marion Road.

Flash Flood, Minnehaha

When
August 19, 4:00 PM CST
Where
Minnehaha County, 2.33 mi W of South Sioux Falls to 2.31 mi W of South Sioux Falls
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
43.525, -96.796

A water rescue was performed on three children who fell out of their kayaks while trying to operate in a flooded drainage channel. No injuries were reported.

Flash Flood, Minnehaha

When
August 19, 4:05 PM CST
Where
Minnehaha County, 1.37 mi SW of South Sioux Falls to 1.09 mi SW of South Sioux Falls
Cause
Heavy Rain
Reported by
Social Media
Coordinates
43.508, -96.772

Three cars stalled in water up to headlight depth near 49th Street and Racket Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780589, 780590, 780593, 780594, 780610, 780596.